Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Pulmonary Embolism
    avatar
    Bev79083 posted:
    My cardiologist believes that I may have had a pulmonary emoblism and has started me on coumadin. I was on it about a week, before I had to stop it for a surgery. When I came back on the coumadin, I can't get my protime where the cardiologist wants it. What can I do? I have also given myself the Levonox injections, 6 of them, and the protime went where he wanted it. I'm getting really frustrated because and RN is making the decision on my dosage of coumadin and the cardiologist isn't having a say. Do I need to consider changing my cardiologist?
    Thanks for any advice.
    Beverly
    Reply
     
    avatar
    CardiostarUSA1 responded:
    Hi Beverly:

    "I can't get my protime where the cardiologist wants it. What can I do?"

    PT/INR

    For those on Coumadin-therapy, as reported, it is best to manage Coumadin/warfarin according to the International Normalized Ratio (INR) guidelines.

    For most clinical conditions/situations, an INR of 2.0/2.5 to 3.0 indicates the appropriate dosage. An INR above 5.0 can be dangerous. An INR of 1.0 indicates no Coumadin effect/benefit at all.

    The best way to maintain a proper (appropriate for one's specific condition) INR coumadin level is to basically keep one's diet (food and beverages), prescription drug-therapy, etc., the same from day-to-day.

    A change/changes in metabolism (or other factors and conditions) can sometimes be responsible for fluctuating/different levels of Coumadin.

    "Do I need to consider changing my cardiologist?"

    This sounds warranted, considering your particular situation.

    ALWAYS be proactive in your health care and treatment. Sometimes this requires being assertive.

    Best of luck down the road of life.

    Take care,

    CardioStar*

    WebMD member (since 8/99)



    -

    -


    Be well-informed

    Official Coumadin Site for Patients

    http://www.coumadin.com/for_consumers.aspx

    Cleveland Clinic

    Understanding Coumadin

    http://my.clevelandclinic.org/drugs/Coumadin/hic_Understanding_Coumadin.aspx


    Truestar

    Warfarin/Coumadin

    Introduction

    INTERACTIONS

    http://www.truestarhealth.com/Notes/1539003.html

    _ . _

    Special WARNINGS about Coumadin (warfarin)

    Treatment with so-called blood thinners (it actually does not do that) may increase the risk that fatty plaque will break away from the wall of an artery and lodge at another point, causing the blockage of a blood vessel. If noticing any of the following symptoms, contact your doctor immediately -

    Abdominal pain; abrupt and intense pain in the leg, foot, or toes, blood in the urine, bluish mottling of the skin of the legs and hands, foot ulcers, gangrene, high blood pressure (hypertension), muscle pain, purple toes, rash, or thigh or back pain.

    _ . _

    Quote!

    "Be a questioning patient. Talk to your doctor and ask questions. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

    - Charles Inlander, People's Medical Society

    .


    It's your future......be there.

    . .

    WebMD/WebMD Health Exchanges DOES NOT provide medical advice, diagnosis, or treatment.

     
    avatar
    James Beckerman, MD, FACC responded:
    It seems that you need to find another location to have your protime checked - often times the decisions regarding dosing of coumadin are made in a "coumadin clinic" by experienced nurses who have a specific dosing protocol that they follow. The cardiologist often does not make day-to-day dosing decisions.


    Helpful Tips

    Heart by pass
    Hi, just wanted to tell you I had triple heart bypass and entered a cardiac rehab program with exercises three times a week,heart ... More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center